advertisement
 

  Back to Polls Poll Results

Poll Results

 

How do you usually treat unexpected high blood sugar?

 
     

Wait and check again later

 
 

7%

 

72

 
     

Extra Humalog insulin

 
 

56%

 

510

 
     

Extra Regular insulin

 
 

6%

 

56

 
     

Additional exercise

 
 

7%

 

69

 
     

Reduced food

 
 

2%

 

25

 
     

Extra fluids

 
 

13%

 

121

 
     

I call my diabetes team for advice

 
 

1%

 

14

 
     

I don't usually treat hyperglycemia

 
 

3%

 

29

 
     

Other

 
 

1%

 

13

 
 

How do you usually treat unexpected high blood sugar?

Poll dates: April 22 - 29, 2001
Total Votes: 909

It isn't always appropriate to automatically treat a high blood sugar with extra insulin as most of the responders to this poll indicate that they do. Unexpected high sugar levels can be caused by many things. Unless you are certain of the cause, most diabetes educators advise waiting at least an hour to see if the value is going up or coming down.

If some sort of stress has caused the high blood sugar, it is because counterregulatory hormones such as epinephrine, glucagon, and cortisol are secreted during times of stress the liver to put additional glucose into the system. Once the stress goes away, the blood sugar will return to baseline in a relatively short period of time and may even drop lower if this occurs during an insulin peak time.

In warm weather or during strenuous exercise, the blood sugar may rise simply because of dehydration. Giving extra sugar-free fluids in this case will return it to baseline. A rule of thumb is about one-third of an ounce per kilogram of body weight per hour.

Exercising vigorously to try to bring a blood sugar down might actually be dangerous. Exercise should be avoided if the blood sugar is greater than 250 mg/dl [13.9 mmol/L] or if there are ketones in the urine. As previously mentioned, exercise causes the release of counterregulatory hormones and dehydration, which can make the blood sugar go even higher.

An often-overlooked cause of hyperglycemia is rebound hyperglycemia. Many times a blood sugar can go low and be undetected because, once again, those counterregulatory hormones come into play to raise the blood sugar when it is low. Giving additional insulin in this instance can make things worse instead of better.

The bottom line: don't react to every high blood sugar unless you are absolutely certain of the cause. The best approach is to wait it out for an hour or so and always re-check. A good rule of thumb is not to give extra insulin unless:

  1. You are absolutely certain of the cause (overeating or taking too little insulin, for example).
  2. The blood sugar has been over 240 mg/dl [13.3 mmol/L] for two or more readings about an hour apart.
  3. The blood sugar is elevated and there are ketones in the urine.

One last point: If you find that you are chasing high sugar levels with extra insulin frequently, you'll never find a correct insulin dose. Remember that the insulin affecting the current reading was given in the previous dose. If the highs are always happening at the same time of day or resulting from certain meal, use those blood glucose numbers to make permanent changes in doses. This will prevent the hyperglycemia and result in improved overall control.

Stephanie Schwartz, RN, MPH, CDE

[Return to the current poll]


                 
  Home Return to Top

Last Updated: Wednesday March 16, 2005 16:36:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.